Sex and Passion

Are these meds messing with your sex life

a bottle of pills on a doctor's hand

As if it isn’t bad enough to fall ill, we also need to be aware of the sneaky side effects that medicines can have. Mild drowsiness is perhaps welcome as it helps us get the rest we need, but what if the side effects go way beyond their boundaries and intrude on our sex lives? Then what?

Well, we cannot stop taking our meds, but at least if we ‘know’ just exactly how intrusive the not-so-side effects can get, at least we’ll be making an informed choice, or better still, we could ask the Doc if it can be changed altogether.

Related reading: I’m still a virgin after 4 years of marriage

Medicines which affect sex life in women

Antidepressants affect libido

A class of antidepressants called Selective Serotonin Reuptake Inhibitors, Tricyclic antidepressants, certain birth control pills (oral contraceptives) can lower levels of sex hormones, including testosterone, and therefore may also affect libido. Note: the pill can also increase your sex drive. Doctors have seen it go both ways!

Anti-seizure drugs like Tegretol can be a blessing for people who have seizures or bipolar disorders as they dampen nerve impulses. Orgasms being similar to seizures (they also are a body’s response triggered by a sensory input), it may be helpful to be aware that the dampened nerves may reduce pleasurable sensations.

Over-the-counter antihistamines, especially diphenhydramine (Benadryl) and chlorpheniramine (Chlor-Trimeton), may alleviate women’s allergies, but may temporarily affect their love life. It may be a good idea to carefully time your drug intake.

Opioids affect sex life

Opioid medications are a blessing in terms of pain relief, but a curse in terms of addiction and sex drive. Studies have shown that opioids can affect your libido.

Beta-blockers such as propranolol and metoprolol are wonderful friends of the heart but they’re probably not rooting for your sex life! In rare cases, even eye drops containing the beta-blocker Timolol (used to treat glaucoma) can decrease libido.

Some reports even suggest that anti-anxiety drugs like benzodiazepines can lower your sex drive. But to be fair, the underlying anxiety could be the real problem (as people with severe anxiety aren’t that interested in having sex!)

The highly popular painkillers NSAIDs, which are popped like candy by many women, could be sabotaging their lubrication and hence libido. Not all women are affected in this way by NSAIDs, but decreased libido is a very common side effect

Related reading: I have difficulty in maintaining erection

Medicines which affect sex life in men

medicine ruin sex life

Many men are not aware that some over-the-counter antihistamines and decongestants can cause erectile dysfunction (ED) or problems with ejaculation.

Taking hormones like Leuprolide and Goserelin may decrease sexual desire.

An enlarged prostate is a problem most men will encounter as they age. Proscar which is used to treat it has an active ingredient called finasteride, which prevents testosterone from converting into its active form. Lower testosterone can mean a lower libido.

Hair loss medicine causes poor libido

Propecia is basically the same as Proscar, but it’s administered at lower doses, as it is used to prevent hair loss in men. The finasteride in it could lead even young men without prostate problems to see decreased libido. It may be beneficial in such cases to simply let a little hair go!

Prozac, Zoloft or Celexa – these helpful antidepressants could cause decreased libido, decreased arousal and delayed or blocked orgasm. Rare sexual side effects included priapism (constant erection), penile anesthesia and some more.

Fifteen percent of the patients taking SSRIs reported sexual complaints to doctors. But statistics showed that if asked directly, an average of 60% of patients reported sexual complaints.

sex and passion

It’s known that diuretics and beta-blockers can also cause erection problems. These are also the first drugs that a doctor is likely to prescribe if you are not able to lower your high blood pressure through diet and exercise.

SSRI's and sexual complaints

Many drugs used to treat high blood pressure have been linked to erectile dysfunction, some are much less likely than others to cause problems. Certain high blood pressure drugs may even improve erectile dysfunction for some men.

So if lately you’ve been wondering where your glorious libido has vanished, don’t fret or be too hard on yourself, just take a look at the medication that you’re under – and you might just find the reason and maybe with a doctor’s consult even a solution.

Dr. Sharmila Majumdar

(As told to Aarti Pathak)

Depression taught me a lot about love

Social Media – My Antidepressant

Facebook Comments

1 Comment

Leave a Reply

Your email address will not be published. Required fields are marked *

You may also enjoy:

Yes No